Cataracts associated with allopurinol therapy

Am J Ophthalmol. 1982 Aug;94(2):137-40. doi: 10.1016/0002-9394(82)90067-8.

Abstract

The National Registry of Drug-Induced Ocular Side Effects has accumulated 30 cases of suspected allopurinol-induced lens changes. The cataracts associated with this antihyperuricemic agent are initially anterior and posterior lens capsule changes with anterior subcapsular vacuoles. With time, wedge-shaped anterior and posterior cortical haze occurs, along with dense posterior subcapsular cataracts. Histologic studies of these cataracts showed no unique or identifying features. These cases do not prove a cause-and-effect relationship, but raise the suspicion that allopurinol may be cataractogenic in some patients. Additional case reports and lens material should be sent to the National Registry of Drug-Induced Ocular Side Effects, Oregon Health Sciences University, 3181 S.W. Sam Jackson Park Rd., Portland, OR 97201.

Publication types

  • Research Support, Non-U.S. Gov't
  • Research Support, U.S. Gov't, Non-P.H.S.

MeSH terms

  • Adult
  • Aged
  • Allopurinol / adverse effects*
  • Cataract / chemically induced*
  • Cataract / pathology
  • Cataract Extraction
  • Female
  • Gout / drug therapy
  • Humans
  • Lens, Crystalline / pathology
  • Male
  • Middle Aged

Substances

  • Allopurinol